Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 10, NWS Brownsville, TX

April 25, 2018Jim Hogg County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Apr 25, 2018, 7:14 PM CDT for Jim Hogg County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2018, 7:14 PM CDT (00:14 UTC)
Expired
Apr 25, 2018, 7:45 PM CDT
In force
31 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jim Hogg County, TX

The radar

The Corpus Christi radar (KCRP), 121 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2018-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2018-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1741 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

219 
WUUS54 KBRO 260014
SVRBRO
TXC247-260045-
/O.NEW.KBRO.SV.W.0010.180426T0014Z-180426T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
714 PM CDT WED APR 25 2018

The National Weather Service in Brownsville has issued a

* Severe Thunderstorm Warning for...
  Northeastern Jim Hogg County in Deep South Texas...

* Until 745 PM CDT.

* At 713 PM CDT, a severe thunderstorm was located over Jim Hogg
  County Airport, or over Hebbronville, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hebbronville, Las Lomitas, Gruy Stadium, Jim Hogg County Airport,
  Hebbronville High School, South Fork Estates and Hebbronville
  Border Patrol Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 2734 9855 2734 9852 2727 9852 2726 9853
      2725 9853 2725 9851 2724 9850 2724 9849
      2722 9849 2708 9878 2727 9882 2727 9880
      2735 9880 2736 9863 2734 9862 2734 9859
      2736 9859 2736 9855
TIME...MOT...LOC 0013Z 335DEG 26KT 2733 9871 

HAIL...1.00IN
WIND...60MPH
 
$$

GB
2 follow-up statements
877 
WWUS54 KBRO 260023
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
723 PM CDT WED APR 25 2018

TXC247-260045-
/O.CON.KBRO.SV.W.0010.000000T0000Z-180426T0045Z/
Jim Hogg TX-
723 PM CDT WED APR 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN JIM HOGG COUNTY...

At 723 PM CDT, a severe thunderstorm was located near South Fork
Estates, or near Hebbronville, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hebbronville, Las Lomitas, Gruy Stadium, Jim Hogg County Airport,
Hebbronville High School, South Fork Estates and Hebbronville Border
Patrol Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2734 9855 2734 9852 2727 9852 2726 9853
      2725 9853 2725 9851 2724 9850 2724 9849
      2722 9849 2708 9878 2727 9882 2727 9880
      2735 9880 2736 9863 2734 9862 2734 9859
      2736 9859 2736 9855
TIME...MOT...LOC 0023Z 335DEG 26KT 2726 9867 

HAIL...1.00IN
WIND...60MPH
 
$$

GB
394 
WWUS54 KBRO 260041
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
741 PM CDT WED APR 25 2018

TXC247-260051-
/O.EXP.KBRO.SV.W.0010.000000T0000Z-180426T0045Z/
Jim Hogg TX-
741 PM CDT WED APR 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JIM HOGG COUNTY
WILL EXPIRE AT 745 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 2734 9855 2734 9852 2727 9852 2726 9853
      2725 9853 2725 9851 2724 9850 2724 9849
      2722 9849 2708 9878 2727 9882 2727 9880
      2735 9880 2736 9863 2734 9862 2734 9859
      2736 9859 2736 9855
TIME...MOT...LOC 0041Z 335DEG 26KT 2715 9861 

$$

GB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 6:45 PM CDT, 29 minutes earlier.

Area forecast discussion, Apr 25, 6:45 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
645 PM CDT Wed Apr 25 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...VFR ceilings continue into late this evening as a cold
front moves toward the Rio Grande Valley. Scattered thunderstorms
are developing along the front into northwestern portions of Deep
South Texas. While conditions aren't as favorable in the valley,
there is an increasing chance of a few thunderstorms approaching
MFE and HRL late this evening into very early tonight, with
showers reaching BRO. MVFR ceilings are expected along the front
after midnight through Thursday morning before conditions slowly
improve. Isolated showers may continue across the lower valley
Thursday morning.

&&

.PREV DISCUSSION... /issued 330 PM CDT Wed Apr 25 2018/

SHORT TERM (Tonight through Thursday Night): The main forecast
challenge is the advancing cold front and strong weather potential
for tonight. SPC places the upper valley under a marginal risk for
severe weather tonight, which translates to a 5% chance within 25
miles of any given point in the Zapata, Jim Hogg, and Starr county
area. Moisture, instability, and lift will be present along the
front, with gusty winds and small hail possible in the stronger
storms that may move into the upper valley from the west this
evening and tonight. An isolated severe storm is not out of the
question for the upper valley, and the threat would then be strong,
gusty winds and large hail. The front is on track to push through
the Laredo area and into Zapata county around 9 or 10 pm, and will
push through the lower valley in the pre-dawn hours of Thursday,
Rain and stronger thunderstorm chances are expected to ease as the
front progresses southeast. The best chance for unsettled weather
and a brief heavy downpour for the lower valley will be right along
the front with gusty winds of 30 to 40 mph possible.

Look for clearing skies Thursday with mild, mainly seasonal high
temperatures in the upper 70s to lower 80s with light northeast
winds. Thursday night temperatures will be in the lower to mid 60s
with light east winds under partly cloudy skies.

LONG TERM (Friday through Wednesday): The 500 mb pattern over the
lower 48 states will be dominated by deep troffing/closed lows on
the East and West Coasts this weekend. This will in turn maintain
pretty decent ridging over the South Central Plains states through
Sun. However, the East Coast trough will eventually drift
eastwards early next week while the closed 500 mb low over the
Pacific NW will open up and elongate out from SW to NE through
midweek next week. This will shift the 500 mb ridging towards the
East Coast with the South Central Plains states remaining on the
western fringes of ridging. As this broad mid level trough axis
digs to the southeast, a cold front will push into the central and
southern Plains states late in the longer range forecast period
possibly setting up for a fropa late next week. Until then expect
near to below normal temps to prevail for this weekend, with above
normal temps developing next week as the low level WAA
strengthens.

Some marginal moisture values remain pooled under the 500 mb
ridge axis over NE Mexico edging into southern TX. This will
likely interact with the diurnal heating to potentially fire up
some isold conv for much of the longer range period. No widespread
significant rains are expected at this time.

Run to run GFS/ECMWF consistency is pretty decent for both the
temp and pop trends. The ECMWF has a a warmer and drier bias
versus the GFS. Will maintain a general model blend for the longer
range outlook.

MARINE Tonight through Thursday night: Light to moderate southeast
winds will turn to northeast tonight after the passage of a cold
front. Light to moderate northeast to east winds will then prevail
through Thursday night. Showers and isolated thunderstorms may
develop over the marine areas tonight as the cold front moves
through, possibly superimposing strong, gusty winds and locally
rough seas on the forecast. Small craft advisory conditions will
not develop on the broader scale, however.

Friday through Monday Night: Weak to moderate surface ridging will
remain centered over the Gulf of Mexico which will likely maintain
light to moderate SE low level flow across the lower TX marine
locations throughout the weekend. However, the PGF appears to
strengthen Mon and Tues which could push the Bay and Gulf
conditions up close to SCA levels late in the forecast period.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

56
Hazardous weather outlook, Apr 25, 4:00 PM CDT, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
400 PM CDT Wed Apr 25 2018

TXZ248>257-262100-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
400 PM CDT Wed Apr 25 2018

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are anticipated this evening
and early tonight over Zapata, Jim Hogg, Brooks, Starr, and
Hidalgo Counties. Some of the thunderstorms may be strong to
severe, producing large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Any observations of large hail and damage from strong winds this
evening and early tonight should be reported to local law
enforcement and the National Weather Service office in Brownsville.

GMZ130-132-135-150-155-170-175-262100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
400 PM CDT Wed Apr 25 2018

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Small Craft Advisories may be needed along the Lower Texas Coast
on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 25, 7:01 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Brownsville TX
701 PM CDT WED APR 25 2018

TXZ248-249-260045-
Jim Hogg TX-Zapata TX-
701 PM CDT WED APR 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR JIM HOGG...NORTHWESTERN STARR AND
ZAPATA COUNTIES UNTIL 745 PM CDT...

At 657 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms extending from Zapata to Guerra. These storms are
moving east at around 20 mph and expanding eastward cover a large
portion of Zapata county and west Central Jim Hogg county. Another
area of thunderstorms may approach Hebbronville from the north. All
storms may intensify over the next 30 to 45 minutes.

Half inch hail and winds in excess of 40 mph will be possible with
this storm. Storms may intensify.

Locations impacted include...
Zapata, Agua Nueva, Bustamante, Medina, Zapata High School, Guerra,
Zapata County Fire Department, Randado, Escobas and Zapata Middle
School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2718 9943 2717 9851 2680 9844 2677 9924
      2685 9927 2688 9933 2692 9932 2694 9939
      2696 9939 2698 9938 2700 9941 2716 9944
TIME...MOT...LOC 2357Z 270DEG 37KT 2688 9886

GB

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 7:01 PM CDTSpecial Weather StatementBROJim Hogg, Zapata44 min
Apr 25, 7:40 PM CDTSpecial Weather StatementBROBrooks, Jim Hogg, Starr50 min
Apr 25, 8:16 PM CDTSpecial Weather StatementBROStarr44 min
Apr 25, 9:04 PM CDTSpecial Weather StatementBROHidalgo56 min
Apr 25, 10:04 PM CDTSpecial Weather StatementBROCameron86 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.